Many over-the-counter medicines marketed for treating colds and flu contain acetaminophen (paracetamol in Europe, Australia and New Zealand). This non-aspirin pain reliever helps lower fever. Acetaminophen is the active ingredient in Tylenol. Many people think it is extremely safe, and that may be why they take too much when they are sick with a bad cold or the flu.
Research Shows People Overdosing on Acetaminophen:
A new study suggests people taking cold remedies are more likely to inadvertently take more than the recommended dose (British Journal of Clinical Pharmacology, March 25, 2018). Large doses of acetaminophen can lead to kidney or liver damage.
The authors of this research note:
“Paracetamol [acetaminophen] is an active ingredient present in hundreds of over‐the‐counter (OTC) and prescription (Rx) medications indicated for pain and fever as well as in many multi‐ingredient OTC medications additionally indicated for symptoms associated with colds, flu, allergies and sleeplessness. It is considered safe when dosed as directed, but, in overdose, has been associated with liver injury, and with calls to poison control centres (estimated around 112 000 year), emergency room visits (59 000/year) and hospitalizations (38 000/year).”
The authors note that about one third of the people overdosing on acetaminophen do so unintentionally. That’s in part due to the fact that many people don’t bother to read the labels of their OTC medications. They don’t realize how easy it is to exceed the recommended dose.
How Many People Were Overdosing on Acetaminophen?
The investigators reported that 6.3% of the people taking APAP in OTC medications “exceeded the maximum daily dose on at least one day.” It happened more frequently during cold and flu season. That’s in part because there are now so many multi-symptom treatments on the market containing acetaminophen.
Does APAP Even Help Against Flu?
A study in the journal Respirology (online, Dec. 6, 2015) raises doubt that acetaminophen is even helpful against the flu. New Zealand investigators gave 80 people either placebo or acetaminophen to ease their flu-like symptoms. They were tracked for five days.
Patients kept detailed records of their temperature and recorded their symptoms. The researchers analyzed viral shedding during the experiment. There was no obvious difference between the people taking placebo and those taking acetaminophen.
In another study, Australian and New Zealand clinicians randomly assigned 700 hospitalized children in the ICU to receive either placebo or acetaminophen. They wanted to know if lowering a fever with APAP would improve recovery. You guessed it, there was no difference between the two groups (New England Journal of Medicine, Dec. 3, 2015).
Overdosing on Acetaminophen:
Many people believe that acetaminophen is the safest pain reliever in the pharmacy. They have heard about the dangers of NSAIDs like ibuprofen and naproxen. For decades, acetaminophen has been promoted as a safer alternative .
When taken in recommended doses APAP is generally well tolerated. But overdosing on acetaminophen is not as difficult as many people may assume. Here is an article we wrote on this topic awhile back:
People’s Pharmacy Perspective:
No matter how sick you feel when you have the flu, be sure to read and follow the instructions carefully so as not to end up overdosing on acetaminophen.
Do you read OTC labels? Ever run into problems? Share your story below in the comment section.